A Caltech Library Service

The Spin‐Statistics Theorem

Arnowitt, R. and Deser, S. (1962) The Spin‐Statistics Theorem. Journal of Mathematical Physics, 3 (4). pp. 637-649. ISSN 0022-2488. doi:10.1063/1.1724267.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


A derivation of the connection between spin and statistics is obtained for spin 0, ½, and 1 fields with arbitrary local interactions. The basis used is the Schwinger action principle, whose assumptions are specified; they include neither positive energy spectrum nor TCP invariance. The connection can be obtained without either of these two extra requirements in most cases. The remaining cases are characterized by non‐TCP invariant free Lagrangians and nonpositive definite free‐particle energies. Commutation relations among different fields are also briefly discussed by means of the action principle.

Item Type:Article
Related URLs:
URLURL TypeDescription
Deser, S.0000-0001-9285-9434
Additional Information:© 1962 American Institute of Physics. Supported in part by the National Science Foundation and United States Air Force Office of Scientific Research. The authors are indebted to J. Schwinger for pointing out the necessity of dealing with both possible representations of charged fields. Some of the results derived here had been obtained previously by him on a somewhat different basis (unpublished lecture notes). We also wish to thank G. Feinberg and S. S. Schweber for stimulating discussions.
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)UNSPECIFIED
Issue or Number:4
Record Number:CaltechAUTHORS:20181120-133839084
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:91079
Deposited By: George Porter
Deposited On:20 Nov 2018 22:36
Last Modified:16 Nov 2021 03:38

Repository Staff Only: item control page